MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 11/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 2 months post-implant of a 29 mm sapien 3 valve in the pulmonic position with an alterra prestent, the patient was admitted with an effusion.The patient had it drained without reaccumulating, they had suspected it was an erosion or perforation.We are currently waiting on ct analysis to confirm or deny this.The effusion did not reaccumulate, however the patient was hypotensive with a high white count and found to have enterococcus bacteremia.The team does not know when this started and if this has anything to do with the effusion.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for the results from an engineering evaluation.The following sections of this report has been updated: update to b4, g3, g6, h2, h6, h11.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.The complaint event site provided imagery and the following was observed: 3mensio reports were evaluated and determined not relevant for this investigation as the reports did not show device penetrations.Based on additional follow-up, several ventromedial outlet crown peaks protrude out of the vessel wall, with at least one of them projecting into the pericardial space and surrounded by high density fluid.Per imagery review, the degree of penetration was determined to be category 1c.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.The ifu for alterra adaptive prestent system as well as the alterra with pds procedural manual were reviewed.Potential risks that may or may not require intervention associated with the prestent, delivery system and/or accessories include, but may not be limited to, the following: 'device penetration/perforation into surrounding vasculature'.The alterra with pds procedural manual details, 'the apices are designed to engage with the anatomy and are critical to provide prestent stability'.A review of edwards lifesciences risk management documentation was performed for this case.Current risk mitigations include design and manufacturing controls, ifu warnings and cautions, and physician training.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaint for prestent penetration was confirmed based on the evaluation of the provided imagery.A review of the dhr and lot history revealed no indication that a manufacturing non-conformance contributed to the complaint.Additionally, a review of ifu materials revealed no deficiencies.An in-depth evaluation related to alterra prestent penetration has been documented in a technical summary written by edwards lifesciences.Per technical summary, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent prestent migration.Four potential root causes related to device penetrations were investigated and summarized below: ' manufacturing ' frames are inspected 100% for critical dimensions as well as 100% visually inspected for surface defects in ew receiving inspection and go through lot release radial force testing.However, no manufacturing non-conformances that could have contributed to a penetration were detected as all prestent dimensions and chronic outward force lot release inspections met in process specifications.' design of prestent ' alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent other risks (e.G.Prestent migration).' patient anatomy ' none of the patient features evaluated (e.G.Pulmonary diameters, length, previous cardiac surgeries) could be correlated to an increased risk of a penetration.However, a category 2 penetration is potentially dependent on the proximity of the pulmonary artery with adjacent vasculature.In this case, a category 1c penetration was observed at the inflow respectively.' relation to tracking difficulties ' a retrospective review of alterra complaints was performed to identify similar occurrences of a delivery system component, commander ds, alterra ds, or pds, catching on the prestent during advancement to deploy the 29mm s3 valve or during withdrawal of the delivery system.However, it cannot be concluded that there is a correlation between interactions of the delivery system with the prestent to the category of penetration.A product risk assessment (pra) has previously been initiated to assess the risks associated with the alterra prestent penetration.The degree of penetration is divided into 5 categories.Categories 1a and 1b of penetration into the pulmonary artery are considered normal interaction of the prestent into the anatomy.As by design, the alterra prestent engages in the surrounding pulmonary artery tissue for adequate anchorage.Category 1c is also normal but is highlighted in yellow as one or more apices are close to the adjacent vasculature or cardiac structure.Categories 2 and 3 are visually the same, in that an apex perforates through an adjacent structure, except category 2 penetrations do not result in blood loss / blood exchange.As seen in the provided imagery, several ventromedial outlet crown peaks protrude out of the vessel wall, with at least one of them projecting into the pericardial space.Per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.Lastly, the customer reported of a pericardial effusion, however, there is not enough evidence to suggest if the effusion was either secondary to the infection reported or an irritation from the alterra strut penetration.The investigation documented in the technical summary did not reveal any manufacturing non-conformities or procedural related events which could have resulted in the reported complaints.The design of the prestent with outward flared/pointed apices as well as chronic outward force can be identified as potential root causes to the occurrence of penetrations in patients.' per the technical summary, the inherent design of the nitinol frame, of the alterra prestent is to have outward flared pointed apices on the inflow and outflow end with a chronic outward force (cof) specification which allows the proper retention of the prestent to the anatomy of the patient.This allows the prestent to properly apposition to various and challenging patient anatomies with a single prestent size.A prestent design with a lower design specification for chronic outward force or a smaller outer diameter of the flared pointed apices, may increase the potential of prestent embolization.Therefore, no design changes will be pursued at this time and no corrective/preventative actions are required.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
ALTERRA ADAPTIVE PRESTENT
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20898267
Report Number2015691-2024-09455
Device Sequence Number5005909
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)260216(11)240212
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2026
Device Model Number29AP4045A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2024
Supplement Date Received by Manufacturer01/17/2025
Initial Report FDA Received Date12/10/2024
Supplement Report FDA Received Date01/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale